Wyoming, 2019

Tornadoes and Hail in Wyoming, July 4, 2019

July 4, 2019 · NWS CYS · 14 events in 4 counties and zones

Two tornadoes formed from a supercell thunderstorm moving off of the Laramie Range in southeastern Wyoming. Both tornadoes remained over open field with no discernible damage reported from NWS Storm Survey to assign any other rating but unknown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Two tornadoes formed from a supercell thunderstorm moving off of the Laramie Range in southeastern Wyoming. Both tornadoes remained over open field with no discernible damage reported from NWS Storm Survey to assign any other rating but unknown. Severe thunderstorms in the area as well produced large hail up to softballs that created extensive damage in and around the Glendo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 2:24 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 4, 2:24 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
324 PM MDT Thu Jul 4 2019

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 4 2019

...Severe storms expected this Afternoon and Evening...

A Tornado Watch is now in effect for much of southeast Wyoming and
north half of the Nebraska Panhandle now till 10pm MDT this
evening. Main storm hazards will be large hail up to the size of
baseballs, damaging straight-line winds of 60 to 70 mph, and a few
tornadoes will all be possible. In addition, frequent lightning,
and localized heavy rainfall will also be a concern with all the
outdoor activities on this holiday afternoon and evening. Storms
are starting to initiate in Albany County now and will shift north
and east through 11pm into the Nebraska Panhandle.

Latest meso-analysis depicts growing MLCAPE values of 2000-2500
J/Kg for the High Plains and into Albany County. Convective
inhibition has eroded enough over Albany and on the west flank of
the persistent cloud cover from this morning in Platte and
northwest Laramie County. In addition, storms will become more
robust in Converse County over the hour as well. Supportive
deep layer effective shear of of 45 to 50 knots and
climatologically lower than normal LCLs & LFCs will favor surface
boundary layer rooted rotating updrafts. Backed winds of the east
to southeast are helping yield weak to moderate low- level wind
shear initially this afternoon. However, low- level winds should
increase more into the afternoon and help support greater vertical
vorticity stretching for an increased tornado risk 4-10pm.

Storm mode will initially be discrete to semi-=discrete
supercells with a trend towards up-scale growth to clustering this
evening. Discrete cells will capable of all hazard types,
especially large hail. An upscale growth to clustering could help
focus cold pools into stronger wind hazard through the evening,
especially across Converse and Niobrara County.

Storms will shift north and east through the afternoon and evening
and diminish in coverage mostly through the evening. However,
additional clustering along a semi-organized complex could also
shift across Converse, Niobrara, into the northern Nebraska
Panhandle through 3am Friday morning.

Another round of strong to severe storms will again be possible
Friday as favorable instability and shear again combine with
southwest flow aloft ahead of a shortwave trough traversing
northern WY into the North-Central Plains. Overall coverage will
likely be lower Friday then today but high winds and large hail
could occur once again in far east WY and portions of the NE
Panhandle.

.LONG TERM...(Saturday night through Wednesday)
Issued at 238 AM MDT Thu Jul 4 2019

Continued unsettled pattern into Saturday with more afternoon and
evening storms with Sunday less active. However will make a quick
return to the storms Monday as a quick moving shortwave trough across
the central and northern Rockies. Subtle differences will need to
be monitored mid week as a H5 ridge becomes established across
the central of the CONUS. WY/NE may be just on the northeast side
of this suppressing ridge that could allow for diurnal driven
showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1111 AM MDT Thu Jul 4 2019

Ceilings have been down to IFR at many sites this morning due to a
persistent low stratus deck. It is having difficulty eroding with
daytime heading and is still affecting KBFF and KSNY. KSNY is also
down to IFR for visibility. This should taper off by 1 PM today.

Active rest of the day across all sites. Numerous thunderstorms
will develop early this afternoon and will continue through
tonight. Some could be severe. Large hail is possible at and near
KCDR, KBFF, KAIA, and KCYS. Gusty winds will also be possible in
stronger thunderstorms. A few tornadoes cannot be ruled out, but
higher confidence is in hail today.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ102-108.

NE...Flash Flood Watch until midnight MDT tonight for NEZ002-003-
     019>021-095-096.

&&

SHORT TERM...JSA
LONG TERM...RUBIN
AVIATION...CW
Hazardous weather outlook, Jul 4, 2:29 AM MST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MDT Thu Jul 4 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-050930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
329 AM MDT Thu Jul 4 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A slight to enhanced risk of severe thunderstorms exists this
afternoon and evening across most of the region east of Carbon
County.

A Flash Flood Watch is in effect from 3 PM MDT to midnight for
most of the Nebraska Panhandle as well as Niobrara and Goshen
Counties of southeast Wyoming.

Scattered to numerous thunderstorms will develop this afternoon
and continue into the overnight hours tonight. Some of the storms
will likely become severe, producing quarter size hail or larger
as well as wind gusts in excess of 60 mph. Some of the
thunderstorms will produce locally heavy rain and possible flash
flooding due to their slow movement.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms can be
expected nearly every day. There is a marginal risk of severe
thunderstorms for Friday and Saturday, as a few of the storms may
become severe, producing large hail and damaging winds.

.Spotter information statement...

Spotter activation may be necessary this afternoon and evening.

Rubin

In the hours before

Special weather statement, Jul 4, 2:19 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
319 PM MDT Thu Jul 4 2019

WYZ101-103-042200-
Converse County Lower Elevations WY-North Laramie Range WY-
319 PM MDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CONVERSE COUNTY
UNTIL 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Laprele Reservoir, or 13 miles southwest of
Douglas, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Douglas and Laprele Reservoir.

This includes Interstate 25 in Wyoming between mile markers 129 and
147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for east central
Wyoming.

LAT...LON 4249 10553 4261 10571 4291 10542 4272 10515
TIME...MOT...LOC 2119Z 222DEG 16KT 4261 10556

Lyons
Special weather statement, Jul 4, 2:55 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Thu Jul 4 2019

WYZ101-102-042245-
Converse County Lower Elevations WY-Niobrara County WY-
355 PM MDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN PLATTE AND EAST CENTRAL CONVERSE COUNTIES UNTIL 445 PM
MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Douglas, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Douglas, Keeline and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 121 and
138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
and east central Wyoming.

LAT...LON 4295 10466 4263 10466 4260 10534 4276 10541
TIME...MOT...LOC 2155Z 248DEG 24KT 4267 10527

Lyons
Special weather statement, Jul 4, 3:01 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
401 PM MDT Thu Jul 4 2019

WYZ104-109-042245-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
401 PM MDT Thu Jul 4 2019

...SPECIAL WEATHER STATEMENT...

At 400 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorm 9 miles southeast of Devil's Gate, or 37 miles north of
Rawlins, moving northeast at 35 mph.

Half inch hail will be possible with these storms.

The storms will remain over mainly rural areas of north central
Carbon County and move into southern Natrona County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Theses storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4244 10738 4243 10668 4235 10673 4213 10697
      4213 10745
TIME...MOT...LOC 2200Z 218DEG 29KT 4232 10712

Lyons
Special weather statement, Jul 4, 3:08 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT Thu Jul 4 2019

WYZ101-042300-
Converse County Lower Elevations WY-
408 PM MDT Thu Jul 4 2019

...SPECIAL WEATHER STATEMENT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving northeast at 25 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Converse County.

A Tornado Watch remains in effect until 1000 PM MDT for east central
Wyoming.

LAT...LON 4279 10533 4279 10554 4324 10543 4310 10494
TIME...MOT...LOC 2207Z 212DEG 22KT 4285 10540

Lyons
Local storm report, Jul 4, 3:28 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FUNNEL CLOUD     10 SSW CHUGWATER        41.62N 104.90W
07/04/2019                   LARAMIE            WY   TRAINED SPOTTER

            MULTIPLE SPOTTERS REPORTING WELL DEFINED FUNNEL CLOUD
            LASTING APPROXIMATELY 1 MIN

&&

WILLS
Local storm report, Jul 4, 3:37 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     FUNNEL CLOUD     22 WNW CHUGWATER        41.88N 105.22W
07/04/2019                   PLATTE             WY   TRAINED SPOTTER

            CONTINUED REPORTS OF FUNNEL CLOUD BY MULTIPLE SPOTTERS

&&

WILLS

The radar

The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Albany

When
July 4, 3:46 PM MST
Where
Albany County, 23.31 mi ENE of Bosler
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
41.750, -105.310

Tornado, Platte

When
July 4, 3:46 PM MST
Where
Platte County, 5.03 mi WNW of Diamond
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
41.693, -105.093

A supercell thunderstorm first developed over far-east central Albany County near 3:45pm MDT. This storm moved east to east-southeast into Platte County near 4:15pm MDT with increasing signs of low-level rotation per KCYS radar. The first Tornado Warning was issued at 4:32pm MDT with a report of a brief tornado touchdown by the Chugwater Fire Chief at 4:46pm MDT over rural ranch land and BLM Public Lands. With no discernible debris field or land scarring, rating assigned to unknown.

Tornado, Platte

When
July 4, 4:16 PM MST to 4:30 PM MST
Where
Platte County, 2.56 mi S of Brinton to 3.64 mi SE of Brinton
Rating
EFU
Path length
2.03 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
41.683, -104.893

A supercell thunderstorm first developed over far-east central Albany County near 3:45pm MDT. This storm moved east to east-southeast into Platte County near 4:15pm MDT with increasing signs of low-level rotation per KCYS radar. The storm continued east-southeast with weak low-level rotation and supportive reflectivity structure. A second Tornado Warning was issued at 4:57pm MDT. Numerous reports |of funnels from chasers and storm spotters were received just after 5pm MDT. Much stronger low-level rotation developed near 5:14pm MDT via KCYS radar with confirmed tornado touchdown occurring at 5:15pm MDT. The touchdown occurred 3 miles west of |Interstate 25 west of mile marker 49. The cone tornado was observed on the ground via live-stream, pictures, and video through numerous social media channels. Tornado remained west of Interstate 25 through the entirety of its life cycle as it roped out about 1 mile west of the interstate over open ranch land. Time of dissipation is near 5:30pm MDT. Despite extensive investigation along county roads, no damage targets|were able to be identified in the open ranch land and thus an unknown EF rating was assigned.

Hail, Platte

When
July 4, 4:54 PM MST
Where
Platte County, 5.56 mi ESE of Chugwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.730, -104.720

Hail, Platte

When
July 4, 5:02 PM MST
Where
Platte County, 6.7 mi E of Chugwater
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.760, -104.690

Hail, Goshen

When
July 4, 5:08 PM MST
Where
Goshen County, 8.31 mi S of Mers Hill
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.760, -104.610

Hail, Converse

When
July 4, 7:44 PM MST
Where
Converse County, 3.16 mi SSW of Esterbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.370, -105.390

Hail, Platte

When
July 4, 8:33 PM MST
Where
Platte County, 4.08 mi W of Cassa
Measured
4.25 in hail
Reported by
Storm Chaser
Coordinates
42.420, -105.030

Thunderstorm Wind, Platte

When
July 4, 8:35 PM MST
Where
Platte County, 4.58 mi WSW of Cassa
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.390, -105.030

Hail, Platte

When
July 4, 8:45 PM MST
Where
Platte County, 2.9 mi ESE of (76v)glendo Thomas Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -104.970

Hail, Platte

When
July 4, 8:48 PM MST
Where
Platte County, 2.9 mi ESE of (76v)glendo Thomas Airport
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.500, -104.970

Hail, Platte

When
July 4, 8:55 PM MST to 8:57 PM MST
Where
Platte County, 4.58 mi WSW of Cassa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.390, -105.030

Hail, Platte

When
July 4, 9:00 PM MST
Where
Platte County, 4.58 mi WSW of Cassa
Measured
1.25 in hail
Reported by
Public
Coordinates
42.390, -105.030

Hail, Platte

When
July 4, 9:02 PM MST
Where
Platte County, 2.13 mi NNW of Cassa
Measured
3 in hail
Reported by
Public
Coordinates
42.450, -104.960

Windows and sky lights of buildings at the Glendo Marina in addition to cars in the parkling lots were badly damaged by the large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829324, 829338, 829340, 829325, 829326, 829327, 829328, 829329, 829330, 829331, 829332, 829333, 829334, 829336.